I had been seeing my PCP to initially test my thyroid. I was referred to an endo...who I saw for the first time this morning. My first impression of him wasn't so great. He didn't want to test the FT3 and said that I should ignore whatever I read on the internet. Then he prescribed me 75 mg of Synthroid right off the bat. When I asked if I should slowly build up to that dosage, he said no. So....is there any reason why I shouldn't start off that high? I have never been on anything before.
Sorry, I have to agree with you...not impressed. I don't like a doctor who doesn't order FT3. I don't like a doctor who won't order a simple, inexpensive test at patient request. And, I don't like a doctor who is threatened by an informed patient.
Do you think you've been hypo for more than a few months? Think back to onset of symptoms. Have you ever had a heart arrhythmia? I see from your profile that you are 37, correct?
I ask because 75 mcg is a fairly high starting dose, and if either of those two conditions in the above paragraph exists, it can change the recommended starting dose (as can being over 50).
I suspect that I've been hypo for possibly as long as 8 years. When I was pregnant with my first I was "borderline high" but they brushed it off, as it could have been caused by hormones, pregnancy, etc.
No heart issues or irregularities.
I have also been having neuropathies and when I asked if they could be related, he said absolutely not.
If you read the dosing instructions for Synthroid...they're on Abbott Labs' website...you will see that if you are over 50, or if you have been hypo for more than a few months, or if you have a heart arrhythmia, recommended starting dose is 12.5-25 mcg, increasing as needed and as tolerated.
My recommendation (just my personal opinion as a fellow patient, of course) is to err on the side of caution ans start out low and increase slowly. After being hypo for a long time, your body is no longer used to having thyroid hormones readily available, and it has to get used to that again. So, it might be best to start out a little lower than the 75 mcg. Synthroid keeps building levels in your blood for about 4-6 weeks until it's reached its full potential and has leveled out.
When do you follow up with more blood work?
I can't say for sure that your neuropathies will go away with meds, but I wouldn't be a bit surprised if they did. Some of us were amazed at how many of our symptoms that we thought and our doctors told us were "absolutely not" related just happened to go away once FT3 and FT4 levels improved.
Yeah.. I was started at 75 mcg. After at 6 weeks, I was feeling a *little* more energy, had lost some weight. My TSH dropped from 11 to 0.12 - I think because it was "surprised" by the sudden influx of hormone. However, I still had hypo symptoms and my free T4 was still a bit low. But because of the low TSH, doctor started dropping my dose. And I went back to feeling REALLY bad - even worse than before though because now that my TSH was so low, my body seemed to be making almost no thyroid hormone on it's own. My free T4 became lower than it was before I started medication. My TSH stayed pretty low though and dose was lowered AGAIN. At this point I was having near-homicidal mood swings, oversleeping for work on a daily basis, lost about 1/3 of my hair, zoning out while driving, etc. Finally my TSH began to accurately reflect my condition and slowly my dose was raised again. 8 months later, I'm back at 75 mcg and my blood tests show I'm sicker than before I began treatment. Take my advice: Even if your doctor says there's no problem starting off at that dose (and maybe it is fine for you), start with half a pill daily, and after a week or two, go up to 75 mcg. Your doctor sounds a lot like mine. I kept hoping he knew what he was doing, but I learned the hard way, and I'm finally seeing someone new. At least your doctor saw you in person! Mine just called me w/ the blood test results and phoned in the prescription w/o asking me about my symptoms or considering anything but the TSH.
Hypothyroidism is a noted cause of peripheral neuropathy. Also vitamin B12 deficiency is common with hypothyroidism and another cause of peripheral neuropathy. In the US, the B12 serum range is far too low. Japan and Europe have risen the lowest acceptable B12 serum range to 500 or 550pg/mL. Optimal is over 800pg/mL.
My B12 was 989 (211-946) so if anything it was high and ruled out for the cause of the neuropathies.
I think I need to find a new endo....but there's only one office in the area (and that's where he is). There are 2 other drs in the same practice - do you think they would have similar beliefs/treatment styles or would I have better luck trying to see one of them?
It's hard to say about doctors in the same practice. Sometimes they share philosophy, and sometimes they just share office space.
Perhaps you could call one of their nurses, give a brief description of the kind of doctor you're looking for and ask her which she'd recommend. She'd probably have a pretty good feel for the differences among them.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.